Vitamins are essential for our health, but taking too much of them can have serious consequences. Excessive ingestion of fat-soluble vitamins, such as Vitamins A and D, and of some water-soluble vitamins, including various B Vitamins and Vitamin C, can cause serious side effects. Vitamin D has been associated with headaches depending on their intake levels and the toxicity it causes. Too much Vitamin D can cause disorientation, dizziness, fatigue, high blood pressure, irritability and nausea, and vomiting that causes headaches.
According to research compiled by the School of Health and Behavioral Sciences at Deakin University in Australia, vitamins and supplements can cause excessive harm, even death, if taken in quantities that are too large. Vitamins A, D, E and K are fat-soluble and can be stored in the liver and body fat for a long time. Taking high doses of these vitamins over a long period of time can lead to harmful levels in the body. Even some of the water-soluble vitamins can cause serious side effects at high doses. Vitamin B6 has been linked to nerve damage when taken in high doses. Vitamin C is often thought of as a harmless vitamin that helps with colds.
However, even Vitamin C can cause nausea, abdominal cramps, headaches, fatigue, kidney stones and diarrhea when taken in excess. It can also interfere with the absorption of other nutrients that could offer significant protection, such as raising the level of iron in the body to dangerous levels. Vitamin D toxicity can have serious health consequences, which may not manifest until months or even years after taking high doses. The National Headache Institute states that B Vitamins, including B12, reduce the amount of the amino acid homocysteine, whose high levels can cause headaches. While the doses present in a complex are unlikely to cause problems if the recommended daily intake is followed, excessive consumption of certain individual B Vitamins can cause some unpleasant side effects, such as headaches. Multivitamins are a good alternative source for those who cannot meet their nutrient needs through diet alone.
However, taking too much Vitamin D - whether due to manufacturing errors or from taking an inadequately high dose - can cause nausea, vomiting, muscle weakness, cognitive problems, heart problems, kidney failure and even death. Certain medications (such as carbamazepine, phenytoin, primidone, barbiturates and some HIV treatments) can interfere with Vitamin D and cause a deficiency. Research has also shown that people who take Vitamin E supplements may be at an increased risk for developing lung cancer. For the most part B Vitamins come in complex form or are found in a multivitamin complex but they can also be purchased as individual supplements. Consuming multivitamins that contain nutrient levels higher than the daily UL can cause a number of side effects. People who take multivitamins often do so to improve or maintain their health, protect against nutrient deficiencies or simply to compensate for a nutrient gap in their diet.
Multivitamins may be useful for those who cannot meet their daily nutritional needs through diet alone. Your doctor will monitor your medications and change them after a while to prevent short- and long-term Vitamin D toxicity. Possible side effects of taking too much Vitamin C include headache, nausea, diarrhea, stomach cramps and heartburn. Folic acid is a synthetic version of folate (Vitamin B), an essential vitamin that the body cannot produce on its own. Some people experience gut-related side effects when they start taking a multivitamin but these usually go away quickly.